Colorado, 2021Flash Flood and Hail in Colorado, June 25, 2021
June 25, 2021 · NWS BOU · 3 events in 2 counties and zones
Heavy rainfall associated with a thunderstorm in the Cameron Peak burn area, produced flash flooding in Masonville. Heavy rainfall, up to one inch in an hour, produced flash flooding along Buckhorn Road, south of Big Bear Road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $5,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall associated with a thunderstorm in the Cameron Peak burn area, produced flash flooding in Masonville. Heavy rainfall, up to one inch in an hour, produced flash flooding along Buckhorn Road, south of Big Bear Road. Running water, up to 6 inches deep, covered the roadway. Heavy rain also produced minor flooding in the East Troublesome burn area. Runoff from that storm impacted a small section of Trail Ridge Road along Onahu Creek. A swath of black water, approximately 100 yards wide and 5 inches deep, inundated the roadway briefly and lasted only about 5 minutes. Trail Ridge Road was closed temporarily to clear away the mud. There were some minor mud and flooding issues on Green Mountain Trail too. Finally, a severe thunderstorm produced hail up to quarter size in southwest Boulder.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 25, 9:48 AM MST, 27 minutes earlier.
Area forecast discussion, Jun 25, 9:48 AM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1048 AM MDT Fri Jun 25 2021
.UPDATE...
Issued at 1038 AM MDT Fri Jun 25 2021
Radars are indicate ongoing showers over Logan, Sedgwick and
Larimer Counties at this time. There is also some newly developing
convection over the Cheyenne ridge in northern Weld county.
Satellite pictures are showing convective cloudiness developing
over the mountains, foothills and Palmer Ridge. Water vapor
pictures are showing a disturbance, within the upper trough, over
northwestern Colorado with some convection developing there. This
may eventually affect the CWA later in the day. Well over half the
CWA is sunny or mostly sunny still this mid/late morning. The
temperature at DIA is the same as it was yesterday at this time.
Current readings across the plains are a tad warmer than the GFE
hourly temperatures indicate. May up afternoon highs a bit. Will
leave the "likely" pops in the GFE grids for this afternoon and
evening. Perhaps with a bit more sun/energy, storms may be
stronger.
&&
.SHORT TERM...(Today and tonight)
Issued at 350 AM MDT Fri Jun 25 2021
A broad trough is currently over the Colorado area with a small
shortwave passing across northeast Colorado. This shortwave is
producing rain showers mainly north and east of DIA. These showers
will continue into the morning hours especially across the far
northeast corner of the state where there is better moisture in
place.
Nighttime microphysics satellite data shows a good amount of
clearing across the western and southern part of Colorado this
morning. This clearing should move over at least the southern
half of our CWA which should allow for some heating today.
However, highs will be cooler than yesterday's by 5 to 10 degrees
as cooler air aloft moves over. Considering the daytime heating
and cooler air aloft, moderate instability will develop across the
plains this afternoon with mixed layer CAPE above 1,000 j/kg in
spots. This instability will allow storms to develop initially
over the higher terrain and then onto the plains. Model soundings
show there will be weak low level winds across the plains which
will limit storm inflow and effective bulk shear. The convective
mode will likely be multicellular with line segments capable of
producing severe wind gusts. This wind threat could warrant the
need for a Severe Thunderstorm Watch this afternoon. The severe
hail threat will be lower than the wind threat although a couple
severe hail reports will be possible in Lincoln and Washington
counties where the best instability will be. Models show a cold
front-like feature moving south of out Wyoming this afternoon
reaching the Denver metro area around 5-6pm. It should be a focus
for storms to form and the last couple runs of the HRRR have a
good amount of rainfall coming down in the Denver metro area as a
result of this boundary. It seems plausible to me but accuracy on
the HRRR at this lead time can be rough.
Showers and storms will continue tonight mainly along the foothills
and adjacent plains as a shortwave trough moves southward across the
area. Low temperatures will be a few degrees below normal with mid
50s across the plains and 30s and 40s across the higher terrain.
.LONG TERM...(Saturday through Thursday)
Issued at 322 AM MDT Fri Jun 25 2021
A weak upper level trough will still affect the area on Sat as
another surge of cooler air moves into nern CO. Still could see
showers in the morning, mainly south of I-70, across the higher
terrain. By aftn, there will be enough instability to produce a
good chc of showers and a few storms over the higher terrain.
Across the plains expect less coverage where MLCAPE will be under
500 j/kg. Highs will be in the upper 60s to mid 70s over nern CO.
For Sun into Mon a blocking upper level high will reside over the
Pacific Northwest, with an elongated upper level trough,
extending from the northern High Plains into ern CO. In addition,
will see another reinforcing shot of cool air, affecting the
plains on Sun. Overall instability will remain on the low side
with MLCAPE remaining at or blo 500 j/kg. However, due to position
of the upper level trough and lingering moisture, will probably
see sct showers and a few storms both days mainly in the aftn.
Highs both days, across the plains, will remain 10 to 15 degrees
below normal.
Looking ahead to Tue into Wed, the blocking upper level high will
generally stay stationary over the nwrn US. There still may be some
extension of the upper level trough remaining over ern CO. Thus
this would lead to below normal temps with a lingering chc of
showers and a few storms both days.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1038 AM MDT Fri Jun 25 2021
Light and variable winds are the rule a DIA this morning. Models
are still showing some northerly winds to move in around 21Z. Will
leave the tempo group in for thunder and may need another one into
the later evening hours. May need to put more rain in through the
evening hours as well. Cross sections indicate that some BKN-
OVC025-040 ceilings are possible this evening and much of tonight.
&&
.HYDROLOGY...
Issued at 350 AM MDT Fri Jun 25 2021
Scattered to numerous storms are expected over the burn areas this
afternoon and evening. Precipitable water values will be a bit
above normal today with values around 0.80 to 0.90 in Denver. Any
storms that do form over the burn areas will have decent motion
with them such that they will not stall over the same location for
a long time. In addition, instability values over the burn areas
will not be very high which should limit the rainfall rates
slightly. With all that being said, the multiple rounds of storms
with moderate to briefly heavy rainfall could pose a flash
flooding risk. I considered putting a limited threat in the burn
area flood matrix for all the burn areas but model QPF forecasts
are showing the possibility of heavy rainfall amounts east of the
Continental Divide. Therefore, there is an elevated threat for
flash flooding in the Cameron Peak and Calwood burn areas and
limited for the other two. I am somewhat confident that there will
be a couple flood advisories issued today although a major flood
is very unlikely.
There will be a chance of afternoon showers and thunderstorms
Saturday through Monday. The risk of flash flooding, in any of the
burn scars, will be rather limited each day.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE.......RJK
SHORT TERM...Danielson
LONG TERM....RPK
AVIATION.....RJK
HYDROLOGY....Danielson/RPK
Hazardous weather outlook, Jun 25, 9:56 AM MST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1056 AM MDT Fri Jun 25 2021
COZ030>051-261700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1056 AM MDT Fri Jun 25 2021
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Scattered thunderstorms have already developed over northern
Larimer and Weld counties this morning. They are also just
beginning to develop over the higher terrain. Showers and
thunderstorms are likely across most of the forecast area from
mid afternoon well into the evening hours. Some of the storms
could produce wind gusts up to 60 mph and one inch hail east of a
line from Fort Morgan to Monument Hill. Multiple rounds of showers
and thunderstorms are expected over the burn areas. They could
produce flash flooding, but major flash flood is not expected at
this time. Some showers and thunderstorms will linger across the
plains overnight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Saturday will remain cool with a good chance of showers and a few
storms, mainly over the higher terrain. There will be a limited
threat for flash flooding, mainly in the East Troublesome and
Williams Fork burn areas.
For Sunday and Monday, scattered showers and a few storms are
expected with cloudy and cool conditions. The threat of flash
flooding in the burn areas will be low both days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Event by event
1 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.
Heavy Rain, Larimer
- When
- June 25, 10:15 AM MST to 12:15 PM MST
- Where
- Larimer County, 17.86 mi WSW of Estes Park to 17.53 mi WSW of Estes Park
- Reported by
- Emergency Manager
- Coordinates
- 40.320, -105.850
Moderate to heavy rainfall associated with a thunderstorm produced minor flooding along Trail Ridge Road.
Hail, Boulder
- When
- June 25, 1:00 PM MST
- Where
- Boulder County, 2.98 mi WNW of Boulder
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.040, -105.320
Flash Flood, Larimer
- When
- June 25, 1:39 PM MST to 2:55 PM MST
- Where
- Larimer County, 1.38 mi N of Glen Haven to 8.68 mi N of Glen Haven
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.470, -105.430
Heavy rain produced flash flooding near Masonville. Minor flooding was observed at the Masonville Post Office. There was a debris jam at the bridge. Black Creek Road in the Retreat was washed out in the storm. Both sides of the road were eroded by water flow making the it impassable. Big Bear Road was washed out from the paved road to the gate of nearby property. A recently installed culvert was washed out, and the road was impassable.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 25 to 30, 202117 deaths · 12 events
- Tornado and Flash Flooding in Michigan, June 25 to 26, 20216 injured · $151 million · EF2 · 8 events
- Excessive Heat in Oregon, June 25 to 30, 20212 deaths · 13 events
- Excessive Heat in Washington, June 25 to 30, 20212 deaths · 7 events
- Flash Flooding in Illinois, June 25 to 26, 2021$12 million · 6 events
- Tornado and Hail in Texas, June 25, 2021$100,000 · EF1 · 12 events
- Tornadoes in Indiana, June 25, 2021$141,000 · EF1 · 3 events
- Damaging Winds in Texas, June 25, 2021$290,000 · 83 kt wind · 6 events
- High Surf in American Samoa, June 25, 2021$100,000 · 1 event
- Damaging Winds in Oklahoma, June 25, 2021$30,000 · 74 kt wind · 7 events
- Tornado in Illinois, June 25, 2021EF1 · 1 event
- Flash Flooding and Hail in Kansas, June 25, 20211 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969061, 968506, 968505.